Medicines That Cause Hearing LossSkip to the navigation
Medicines that damage the ear and causehearing lossare known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis. In most cases, hearing loss occurs because the medicine damages the cochlea in theinner ear.
Hearing loss caused by an ototoxic medicine tends to develop quickly. The first symptoms usually are ringing in the ears (tinnitus) andvertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine.
Commonly used medicines that may cause hearing loss include:
- Aspirin, when large doses (8 to 12 pills a day) are taken.
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
- Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibiotics are most common in people who have kidney disease or who already have ear or hearing problems.
- Loop diuretics used to treat high blood pressure and heart failure, such as furosemide (Lasix) or bumetanide.
- Medicines used to treat cancer, including cyclophosphamide, cisplatin, and bleomycin.
Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems. And report hearing changes to your doctor.
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer Charles M. Myer III, MD - Pediatrics, Otolaryngology
Current as ofMay 4, 2017
Current as of: May 4, 2017
To learn more about Healthwise, visit Healthwise.org.
© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.